ASA and Chest Palpitations

broken stretcher

Forum Crew Member
88
4
8
21 yo F c/o 2/10 chest pain, palpitations, and dizziness sudden on set prior to calling 911.

Pt described the feeling as not so much pain as it was a feeling like her heart was going to skip out of her chest. (Vitals HR:130 BP: 142/100 RR:18r)

I gave 4 aspirin as per c/p protocol. Another EMT stated that was the wrong thing to do because she was having "palpitations" not not "pain".

ASA...Right or wrong??
 

Medic Tim

Forum Deputy Chief
Premium Member
2,140
81
48
21 yo F c/o 2/10 chest pain, palpitations, and dizziness sudden on set prior to calling 911.

Pt described the feeling as not so much pain as it was a feeling like her heart was going to skip out of her chest. (Vitals HR:130 BP: 142/100 RR:18r)

I gave 4 aspirin as per c/p protocol. Another EMT stated that was the wrong thing to do because she was having "palpitations" not not "pain".

ASA...Right or wrong??

Past hx? What was your assessment, 12 lead, meds, etc.
Was there any hx of anxiety or stress?

What you your assessment findings. Your not giving much info.
 

NomadicMedic

Pot or Kettle? Unsure.
11,832
6,527
113
Here's the thing, was she suffering from an ischemic event? Probably not. However, EMT protocols are usually designed to include everybody. The cast a very wide net. Is 325 of aspirin going to hurt her? Probably not.

Did you do the right thing? Well, I wouldn't have treated her with aspirin or nitrates… But then again, I wasn't there.

Does she have a history of rapid heart rate? Has she consumed a bunch of energy drinks or coffee? Did she just get a speeding ticket? Did she break up with her boyfriend? Has she been eating and drinking normally?


We don't (as a rule) treat simple sinus tach. A rate of 130 with no ectopy or ST changes gets the "okay, let's try and calm down a little…"
 

VFlutter

Flight Nurse
3,728
1,262
113
I personally would not unless you are concerned about ACS for reasons other than "palpitations". Especially since her HR is 130. What rhythm was she in?
 
OP
OP
B

broken stretcher

Forum Crew Member
88
4
8
sorry a little more info...

No hx of ANYTHING. (Cardiac, psych)

Im also BLS first response (no 12 lead, no nitrates available to give unless assisting pt with her own which she does not have) and waiting on scene for 30+ due to being told by dispatch no ambulances available.

Pt appears to be resting comfortably, did not report any recent "anxiety inducing" events.

No other abnormal findings.
 

teedubbyaw

Forum Deputy Chief
1,036
460
83
For an emt, it probably wasn't wrong. After all, nearly every hospital here has protocols to give ASA with any chest pain.

As ALS, treatment would have most likely been different.
 

Underoath87

Forum Asst. Chief
661
193
43
I'd strongly suspect drug use, particularly stimulants (even amphetamines prescribed for ADD).
 
Last edited by a moderator:

mycrofft

Still crazy but elsewhere
11,322
45
48
As an atrial fib customer, I'd have taken some more aspirin myself if I suddenly went tachy despite my meds. Don't want to be juggling clots, you know. But as the owner-operator of my heart, I don't need a protocol and if it goes sideways somehow, I'm only risking myself.

With your level of training and the history, sit and wait would have been better-indicated. Maybe unlimber oxygen. Reassure and continue to monitor and record vs, etc.

Get hx, meds and medical allergies first thing as you are doing vitals. If the pt loses consciousness he or she can still be treated more safely than without those data.

EDIT: on second thought, what is her emergent complaint? If she is NAD, why did she call?
 
Last edited by a moderator:

VFlutter

Flight Nurse
3,728
1,262
113
I'd strongly suspect drug use, particularly stimulants (even amphetamines prescribed for ADD).

Why? Just because of the age?

SVT, in patients without CVD, is most prevalent in young women.

Hypothyroidism, stress, anxiety, infection, arrhythmia, etc is all on my Ddx along with drugs. With the information provided they all seem equally plausible. I am not going to automatically assume she pops pills just because she is 21.
 

mycrofft

Still crazy but elsewhere
11,322
45
48
hyPERthyroid? ;)

I'd add caffeine intake also.
 
Last edited by a moderator:
OP
OP
B

broken stretcher

Forum Crew Member
88
4
8
Pt denied any recreational drug use, reported she has been trying to CUT BACK on caffeine. I suspected some type of add med's too being that she was a 21yo college student in a dorm on the campus but she denied denied denied.
 

mycrofft

Still crazy but elsewhere
11,322
45
48
Drug abuser's favorite river.
De Nile
 

EpiEMS

Forum Deputy Chief
3,726
1,093
113
DDX:

--Stimulant use (caffeine, most likely; Rx stimulants also possible)
--Anxiety, stress, other psychiatric condition
--SVT
--Hyperthyroid
--Infection
--Any others?

ASA wasn't "wrong" by protocol, I would imagine, but I would question whether it's necessary/beneficial.
 

Underoath87

Forum Asst. Chief
661
193
43
Why? Just because of the age?

SVT, in patients without CVD, is most prevalent in young women.

Hypothyroidism, stress, anxiety, infection, arrhythmia, etc is all on my Ddx along with drugs. With the information provided they all seem equally plausible. I am not going to automatically assume she pops pills just because she is 21.

Sure, but does that mean that it is a more common cause of tachycardia and palpitations than stimulant use (and the associated acute malnutrition + dehydration) in college-aged women?
 

TheLocalMedic

Grumpy Badger
747
44
28
While the aspirin won't hurt her, it doesn't sound like the appropriate treatment for this patient. Palpitations are not "chest pain", they are palpitations. Calm and reassess, calm and reassess.

Also, 30 minutes is quite a wait for an ambulance if you're in an urban environment, which I get the sense you were, OP. You guys report that kind of stuff?
 

NPO

Forum Deputy Chief
1,831
897
113
My BLS protocol includes asprin for "suspected myocardial ischemia." Would I classify this as a suspected myocardial ischemia? Probably not, but as long as she doesn't have any known contraindications to it, it won't hurt.

BLS protocols are generally designed to be CYA.
 

the_negro_puppy

Forum Asst. Chief
897
0
0
No. What anti-platelet benefit are you hoping to device from ASA administration?

This patient is not suffering ACS, no aspirin.
 
Top